Case Presentation: A 43-year-old man presented to the hospital with three days of lethargy, confusion, jaundice, abdominal pain with associated vomiting and poor oral intake. Medical history includes recently diagnosed Adult-onset Still’s Disease (AOSD) 6 weeks prior to presentation, for which he was taking prednisone 60 mg daily. Exam was notable for lethargy, petechiae on bilateral upper extremities and a distended abdomen. Labs were remarkable for a platelet count of 5 K/uL (baseline 600 K/uL), hemoglobin 9 g/dL (baseline 12 g/dL), and bilirubin 3.4 mg/dL. Schistocytes were noted on peripheral blood smear (5+/hpf). He received plasma exchange (PLEX) and high dose steroids due to concern for thrombotic thrombocytopenic purpura (TTP). The PLASMIC score was 7, representing a 72% risk of severe ADAMTS-13 deficiency. He initially responded well to therapy with resolution of his encephalopathy and abdominal pain as well as improvement of his hemolysis labs. However, the patient’s platelets remained persistently low and there was a precipitous drop in his platelet count immediately after starting the steroid taper. Pulse dose steroids were initiated after which the platelets began trending up. His ADAMTS-13 level was < 5% with autoantibody >182U/mL, and he was subsequently started on Rituximab for 4 total doses. Overall, the patient was on daily PLEX for 17 days. At discharge, his platelets improved to 344K/uL on this regimen of PLEX, high dose steroids, and Rituximab.
Discussion: Antibody mediated TTP can be a rare complication of rheumatologic conditions such as AOSD. We present a unique case of refractory TTP in the setting of newly diagnosed AOSD. This case is particularly relevant as hospitalists admit patients with pre-existing anemia or thrombocytopenia due to rheumatologic disorders. Differentiating laboratory abnormalities in such cases from TTP is essential to provide appropriate early treatment. TTP should be considered in patients with altered mental status, gastrointestinal symptoms, or skin findings concerning for thrombocytopenia like petechiae. A diagnosis is presumed in the setting of microangiopathic hemolytic anemia and thrombocytopenia without another cause. It is confirmed by an ADAMTS-13 activity level < 10% and the presence of ADAMTS-13 autoantibodies. The PLASMIC score calculator is a validated tool used to identify patients with a high probability of an ADAMTS-13 activity level < 10% to determine the need for starting first line PLEX therapy while awaiting ADAMTS-13 levels. Rituximab is initiated upon confirmation of severe ADAMTS-13 deficiency. Our patient had persistently low platelets despite daily PLEX and steroids, raising the suspicion for refractory TTP. Refractory TTP is defined by persistently low platelets, lack of improvement in clinical symptoms, or evidence of end organ damage despite daily first line therapy.
Conclusions: TTP can be a fatal disease without prompt recognition and treatment. It is important for hospitalists to consider TTP on the differential for patients with AOSD. A constellation of CNS symptoms like encephalopathy, gastrointestinal symptoms like abdominal pain, vomiting, diarrhea, and skin manifestations of easy bruising or bleeding can raise suspicion. Prompt initiation of PLEX improves morbidity and mortality. However, continued surveillance for refractory TTP is necessary. Early recognition of treatment failure by the hospitalist can prompt escalation of treatment to help improve patient outcomes.